Alert archive / Alabama / Small Craft Advisories in 2023
Small Craft Advisory 3, NWS Mobile, AL
NWS Mobile, AL issued this small craft advisory at Jan 18, 2023, 2:56 AM CST. It took effect at Jan 18, 2023, 9:00 AM CST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2023, 2:56 AM CST (08:56 UTC)
- In effect from
- Jan 18, 2023, 9:00 AM CST
- Expired
- Jan 19, 2023, 3:50 AM CST
- In force
- 19 hr
- Issued by
- NWS Mobile, AL
The text
As transmitted.
599 WHUS74 KMOB 180856 MWWMOB URGENT - MARINE WEATHER MESSAGE National Weather Service Mobile AL 256 AM CST Wed Jan 18 2023 GMZ670-675-181700- /O.NEW.KMOB.SC.Y.0003.230118T1500Z-230119T1500Z/ Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 256 AM CST Wed Jan 18 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 AM CST THURSDAY... * WHAT...South winds increasing to around 20 knots with gusts up to 30 kt and seas 5 to 6 ft expected. * WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM and Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM. * WHEN...From 9 AM this morning to 9 AM CST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ630>636-181500- /O.CON.KMOB.MF.Y.0002.000000T0000Z-230118T1500Z/ Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- 256 AM CST Wed Jan 18 2023 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Dense fog will reduce visibility to 1 NM or less. * WHERE...Portions of the coastal waters of Alabama and northwest Florida. * WHEN...Until 9 AM CST this morning. * IMPACTS...Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$
4 follow-up statements
383 WHUS74 KMOB 181602 MWWMOB URGENT - MARINE WEATHER MESSAGE National Weather Service Mobile AL 1002 AM CST Wed Jan 18 2023 GMZ670-675-190100- /O.CON.KMOB.SC.Y.0003.000000T0000Z-230119T1500Z/ Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 1002 AM CST Wed Jan 18 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... * WHAT...South winds to around 20 kt, gusts up to 30 kt, and seas 5 to 6 ft. * WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM and Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM. * WHEN...Until 9 AM CST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
534 WHUS74 KMOB 182345 MWWMOB URGENT - MARINE WEATHER MESSAGE National Weather Service Mobile AL 545 PM CST Wed Jan 18 2023 GMZ670-675-190745- /O.CON.KMOB.SC.Y.0003.000000T0000Z-230119T1500Z/ Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 545 PM CST Wed Jan 18 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... * WHAT...South winds around 20 kt with gusts up to 25 kt and seas around 5 ft. * WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM and Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM. * WHEN...Until 9 AM CST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
110 WHUS74 KMOB 190254 MWWMOB URGENT - MARINE WEATHER MESSAGE National Weather Service Mobile AL 854 PM CST Wed Jan 18 2023 GMZ670-675-191100- /O.CON.KMOB.SC.Y.0003.000000T0000Z-230119T1500Z/ Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 854 PM CST Wed Jan 18 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... * WHAT...South winds around 20 kt with gusts up to 25 kt and seas around 5 ft. * WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM and Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM. * WHEN...Until 9 AM CST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
597 WHUS74 KMOB 190950 MWWMOB URGENT - MARINE WEATHER MESSAGE National Weather Service Mobile AL 350 AM CST Thu Jan 19 2023 GMZ670-675-191100- /O.CAN.KMOB.SC.Y.0003.000000T0000Z-230119T1500Z/ Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 350 AM CST Thu Jan 19 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at Jan 17, 10:50 PM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Jan 17, 10:50 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1050 PM CST Tue Jan 17 2023
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1050 PM CST Tue Jan 17 2023
IFR/LIFR CIGs and VISBYs have begun to spread inland from the
coast under light southerly winds. Am expecting this fog and
stratus to spread inland overnight, with the majority of the
forecast area near or below IFR levels by sunrise. Conditions will
improve soon after sunrise as the fog and stratus mix out, with
most of the forecast area seeing VFR conditions by 18z/12noon.
Southerly winds will rise to 10 to 15 knots and gusty by 18z. Wind
will ease to around 10 knots after 00z, with low end MVFR level
stratus developing near the coast by the end of the forecast.
/16
&&
.PREV DISCUSSION... /issued 527 PM CST Tue Jan 17 2023/
..New AVIATION...
AVIATION...
(00Z TAFS)
Issued at 518 PM CST Tue Jan 17 2023
Currently, general VFR conditions were noted across the forecast
area with southerly winds of 5-10 knots. As the evening progresses
and winds lighten to 5 knots or less, the southerly flow over
cool waters along the coast and in area bays will bring IFR/LIFR
or lower conditions after 04z this evening in dense fog, with
areas south of Highway 84 most affected. Conditions will begin to
rise after sunrise Wednesday, and become a general VFR by late
morning. Southerly winds will rise to 10 to 15 knots and gusty by
18z/12noon and last through the afternoon before beginning to
settle closer to sunset. /16
PREV DISCUSSION... /issued 515 PM CST Tue Jan 17 2023/
.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Wednesday)
Issued at 515 PM CST Tue Jan 17 2023
A weak shortwave that moved across northern Mississippi and
northern Alabama today provided just enough lift to produce
intermittent isolated light showers across the region. Lift
associated with the shortwave will move east of our area by this
evening, with any lingering showers ending. South to southwesterly
low and mid level flow will continue to bring moisture into our
area tonight and Wednesday, with PWATs generally around 1 inch
through the near term period. With this moisture, and the
southerly low level flow we are looking at the potential for areas
of fog developing across the entire area late tonight and
persisting into the early morning hours Thursday. The fog
potential will be greatest near the coast. Some locally dense fog
could be possible, but not expecting widespread dense fog at this
time.
Another trough ejects into the plains on Wednesday with upper
flow becoming more southwesterly across the area. Surface low
pressure will develop across the central plains and move east-
northeast through the day on Wednesday. An associated cold front
will push east and be approaching the southeast states by late in
the day, likely with a prefrontal line of showers and storms that
should still be west of our area by the end of the day. Although
the more organized line of storms should remain to our west during
the day on Wednesday, strong warm advection in advance of the
front will bring scattered showers to the area by the afternoon
hours.
Temperatures will be well above normal in this pattern, with lows
tonight mainly in the upper 50s and lower 60s (a few mid 60s
along the coast) and highs on Wednesday look to be in the mid and
upper 70s. A high risk of rip currents continues through the near
term period. /12
SHORT TERM...
(Wednesday Night through Friday Night)
Issued at 515 PM CST Tue Jan 17 2023
A line of showers and storms is expected to move through late
Wednesday evening through Thursday morning, bringing a low
potential of strong to severe storms over interior southeast
Mississippi as well as interior southwest and south-central
Alabama.
Upper level ridging will begin to shift east on Wednesday in
response to an upper trough over the central CONUS progressing up
into the Great Lakes region through Thursday night. Additionally,
a subtle shortwave looks to move along the main flow from
Wednesday evening through the overnight from southwest Mississippi
up into northwest Georgia. West-southwest flow will persist aloft
over the northern Gulf coast as the upper trough shifts east from
the Great Lakes towards the northeastern states. By Friday
afternoon, more zonal flow looks to take hold ahead of a weak
upper ridge over the Mississippi River Valley. At the surface, a
cold front will approach the local area Wednesday evening as a low
pressure pivots over the Ohio Valley. The front will quickly move
over the area late Wednesday night through Thursday morning,
being east of our area by the afternoon. Anticipating high
pressure to build into the Southeast for Friday. Although, we are
monitoring another low pressure system expected to develop, this
time over the western Gulf, Friday night.
Overall, anticipating a line of showers and storms to roll
through the area late Wednesday evening through Thursday morning.
Model PWATs range between 1.4-1.7 inches along and just ahead of
the aforementioned cold front Wednesday evening into Thursday
morning. Also, as has been the case with our severe weather
recently, there is an abundance of shear present for this system.
Along the with the upper shortwave mentioned previously, a low
level jet looks to set up Wednesday night into early Thursday;
although, much of the greater dynamics are concentrated farther
north of our area. The limiting factor, as has been the trend over
the last couple of days, is that model guidance continues to
indicate little to no instability for Wednesday evening through
Thursday morning. As the line moves over the area through the day,
perhaps daytime heating will lead to a small amount of
instability over portions of the Florida Panhandle; however, the
system is expected to be progressive such that most PoPs will have
moved east of our area by that time.
Thus, in terms of severe weather Wednesday evening through
Thursday, confidence is low in occurrence; but, as the previous
shift mentioned, if instability is able to materialize, we could
see a few strong to severe storms with damaging wind gusts and an
embedded QLCS tornado or two given the overall setup with plenty
of bulk shear. Additionally, in terms of beach hazards, a high
risk of rip currents persists. Increasing southerly winds
Wednesday and Thursday ahead of the approaching cold front will
also result in surf heights building to 5 to 6 feet and a High
Surf Advisory may be required, especially by late Wednesday night
into Thursday morning. Surf should begin to subside Thursday
evening through Friday behind the front.
As the line of showers and storms moves quickly to our east
Thursday afternoon, rain-free conditions are expected through
Friday. High temperatures will be on a downward trend through
Friday, starting in the lower to mid 70s Thursday and dropping
into the upper 50s to mid 60s post-FROPA on Friday. Lows will
follow a similar trend, being mainly in the 60s Wednesday night,
then dropping into the 40s Thursday and Friday nights. /26
LONG TERM...
(Saturday through Tuesday)
Issued at 515 PM CST Tue Jan 17 2023
We are continuing to monitor the potential of another storm
system this coming weekend.
There remains a fair amount of model discrepancies with regard to
a second storm system slated to move over the region this
weekend. The GFS continues to be more bullish with the system
moving from southwest to northeast over the region, which would
increase our chances for strong to severe storms. The Canadian
seems to agree more with this solution. Meanwhile, the ECMWF still
favors that the system will progress moreso along the coast,
which would keep most storms either over the Gulf or along coastal
counties. We'll continue to monitor this, especially in terms of
the severe potential; but, expect increasing rain chances area-
wide through the weekend. Rain chances will decrease somewhat on
Monday before a potential third system impacts the region on
Tuesday into midweek next week.
Highs will generally remain in the mid 50s to lower 60s through
the period, with highs on SUnday perhaps increasing a bit higher
over coastal counties. Lows will mainly remain in the 40s to mid
50s through Sunday, then dip a bit cooler Monday night. /26
MARINE...
Issued at 515 PM CST Tue Jan 17 2023
Onshore flow gradually increases this week, along with building
seas. A moderate and occasionally strong onshore flow will be
possible through much of the week prior to the arrival of a cold
front that will move across the marine area Thursday afternoon and
evening, with a moderate to strong offshore flow developing in
its wake. Winds and seas will likely reach SCEC levels for much of
the week, potentially SCA levels at times (especially over the
Gulf marine zones) through the weekend. We will likely see areas
of sea fog develop across the marine area tonight and potentially
Wednesday night as well. The increasing winds and seas, as well as
the increasing fog potential, will create hazardous conditions
for small craft at times this week. Winds and seas will also be
locally higher near showers and thunderstorms. /12
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Dense Fog Advisory until 9 AM CST Wednesday for ALZ051>060-
261>266.
High Rip Current Risk through late Friday night for ALZ265-266.
FL...Dense Fog Advisory until 9 AM CST Wednesday for FLZ201>206.
High Rip Current Risk through late Friday night for FLZ202-204-
206.
MS...Dense Fog Advisory until 9 AM CST Wednesday for MSZ067-075-076-
078-079.
GM...Dense Fog Advisory until 9 AM CST Wednesday for GMZ630>636.
&&
This product is also available on the web at:
www.weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 7:53 PM CST | Dense Fog Advisory | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 13 hr |
| Jan 17, 7:53 PM CST | Marine Dense Fog Advisory | MOB | 13 hr |
Nearby
Small Craft Advisories in Alabama, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.